Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 37, NWS Amarillo, TX

May 2, 201812 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at May 2, 2018, 3:36 AM CDT for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at May 2, 2018, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2018, 3:36 AM CDT (08:36 UTC)
In effect from
May 2, 2018, 12:00 PM CDT
Expired
May 2, 2018, 9:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3698 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WWUS84 KAMA 020836
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
336 AM CDT Wed May 2 2018


OKZ001-002-TXZ001>003-006>008-011>013-016>018-317-030300-
/O.UPG.KAMA.FW.A.0030.180502T1700Z-180503T0300Z/
/O.NEW.KAMA.FW.W.0037.180502T1700Z-180503T0300Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-
Palo Duro Canyon-
336 AM CDT Wed May 2 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CENTRAL
AND WESTERN PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 10 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford...Hartley...Moore...Hutchinson... 
  Oldham...Potter...Carson...Deaf Smith...Randall...Armstrong 
  and Palo Duro Canyon.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Red Flag Threat Index...2 to 4.

* Timing...Winds will increase around noon and relative humidities
  are expected to be in the 8 to 15 percent range. This will 
  continue through early evening, when winds should diminish 
  around 10 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
329 
WWUS84 KAMA 022043
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
343 PM CDT Wed May 2 2018

OKZ001-002-TXZ001>003-006>008-022145-
/O.CAN.KAMA.FW.W.0037.000000T0000Z-180503T0300Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
343 PM CDT Wed May 2 2018

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR THE CENTRAL AND WESTERN PANHANDLES...

The National Weather Service in Amarillo has cancelled the Red
Flag Warning.

The cold front has come in and winds have eased below 15 mph.
Relative humidity has risen above 25 percent.

$$

TXZ011>013-016>018-317-030200-
/O.EXT.KAMA.FW.W.0037.000000T0000Z-180503T0200Z/
Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-
Palo Duro Canyon-
343 PM CDT Wed May 2 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CENTRAL AND
WESTERN PANHANDLES...

* Affected Area...In Texas...Oldham...Potter...Carson...Deaf 
  Smith...Randall...Armstrong and Palo Duro Canyon.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...2 to 4.

* Timing...until 9 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at May 2, 3:36 AM CDT, 0 minutes earlier.

Area forecast discussion, May 2, 3:36 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
336 AM CDT Wed May 2 2018

.DISCUSSION...
Another day of Fire Weather and possibly Severe Weather. Dryline
continues to retreat west across the Panhandles, but will shift
east during the day. Models suggest that it should be east of the
area between 4 and 7 pm. Thunderstorm development will be possible
across the eastern Panhandles, and these storms could be severe.
As storms develop, they will quickly shift east, and therefore
could limit the chances of severe storms. If storms develop a
little further west, closer to the central Panhandles then we
could see some severe thunderstorms before they exit into
Oklahoma. CAMs are split between a line of strong to severe storms
developing across the eastern Panhandles, and absolutely nothing
happening in our area. This keeps the confidence low in the pop
forecast.

Upper level trough edges closer on Thursday and a dry westerly
flow will be in place, with the dryline east of the Panhandles all
day. No precipitation expected, however some areas could see
elevated, to low end critical Fire Weather conditions(See Fire
Weather Discussion). Cold front will follow behind the trough on
Thursday afternoon.

Temperatures on Friday will be in the 70s due the cold frontal
passage. This wont last long as upper level ridge builds over the
western CONUS and northwest flow will return to the Panhandles.
Overall expect conditions to be dry, with a gradual warming trend
each day.

Dry conditions look to continue through Monday, as models hint at
a shortwave trough to move through, and return a chance of
thunderstorms on Tuesday.

Weber

&&

.FIRE WEATHER...
Southwest winds yet again today in conjunction with relative
humidities in the single digits to low teens will make for
critical Fire Weather conditions. Eastern Panhandles may see these
conditions as well if the dryline pushes far enough east, but
there is the chance for showers/thunderstorms before the
potentially critical Fire Weather conditions arrive, thusly no Red
Flag Warning for these areas.

West winds and low relative humidities will make for elevated to
near critical Fire Weather conditions on Thursday. There will be a
wind shift out of the north, as a cold front moves through
Thursday afternoon. North winds are only expected to be in the 10
to 15 mph range.

&&

.AVIATION...
Southerly winds in the 10 to 15 knot range overnight will veer
some by mid morning and they will increase to around 25 knots with
higher gusts. Winds will then decrease toward sunset into the 10
to 15 knot range again. MVFR cigs are expected to visit the AMA
TAF site between 12Z and 15Z, but they are expected to stay away
from DHT and GUY. Otherwise, VFR conditions are expected to
prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                86  52  79  47  76 /   5  10   0   0   5
Beaver OK                  86  54  82  47  79 /  20  10   5   0   0
Boise City OK              82  46  73  43  74 /   5  10   5   0   0
Borger TX                  88  56  81  49  79 /  10  10   0   0   0
Boys Ranch TX              87  50  79  45  77 /   5  10   0   0   0
Canyon TX                  87  51  80  46  76 /   5  10   0   0   5
Clarendon TX               89  56  83  50  78 /  20  20   5   0   0
Dalhart TX                 82  46  76  42  74 /   5   5   0   0   0
Guymon OK                  84  51  78  45  77 /   5  10   5   0   0
Hereford TX                85  49  78  45  76 /   5  10   0   0   5
Lipscomb TX                88  56  83  50  78 /  20  10   5   0   0
Pampa TX                   85  54  81  47  77 /  10  10   0   0   0
Shamrock TX                86  60  85  53  79 /  30  20  10   0   0
Wellington TX              88  62  88  54  80 /  30  30  10   5   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from noon today to 10 PM CDT this evening for
     the following zones: Armstrong...Carson...Dallam...Deaf
     Smith...Hansford...Hartley...Hutchinson...Moore...Oldham...
     Palo Duro Canyon...Potter...Randall...Sherman.

OK...Red Flag Warning from noon today to 10 PM CDT this evening for
     the following zones: Cimarron...Texas.

&&

89/89/15
Hazardous weather outlook, May 1, 3:51 PM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
351 PM CDT Tue May 1 2018

OKZ001>003-TXZ001>020-317-021100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
351 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical Fire Weather conditions are expected through 9 PM across
the western two-thirds of the Panhandles.

Isolated thunderstorms are expected through 7 PM today across the
eastern one-third of the combined Panhandles. Some storms may
become strong to marginally severe with hail around one inch in
diameter being possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Critical Fire Weather conditions are expected across the western
two-thirds of the combined Panhandles Wednesday.

Thunderstorms will be possible across the eastern Panhandles on
Wednesday. Storms could be strong to marginally severe, with hail
around one inch in diameter being possible.

.SPOTTER INFORMATION STATEMENT...

Limited Spotter activation may be needed this afternoon, and again
Wednesday.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and Wednesday across
the western two-thirds of the Panhandles.

Cockrell

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:27 AM CDTSpecial Weather StatementAMAHansford33 min
May 2, 11:56 AM CDTSpecial Weather StatementAMAHansford34 min
May 2, 1:03 PM CDTSpecial Weather StatementAMAOchiltree27 min
May 2, 1:17 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree58 min
May 2, 2:00 PM CDTAreal Flood AdvisoryAMALipscomb, Ochiltree2 hr
May 2, 2:15 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree60 min
May 2, 2:27 PM CDTSpecial Weather StatementAMAOchiltree33 min
May 2, 2:34 PM CDTSpecial Weather StatementAMACollingsworth, Wheeler26 min
May 2, 2:57 PM CDTSevere Thunderstorm WarningAMAWheeler25 min
May 2, 3:17 PM CDTSevere Thunderstorm WarningAMALipscomb58 min
May 2, 12:20 PM CDTSpecial Weather StatementAMABeaver25 min
May 2, 12:29 PM CDTSevere Thunderstorm WarningAMABeaver61 min
May 2, 1:44 PM CDTSevere Thunderstorm WarningAMABeaver61 min

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.